A warning has been issued by the American Association of Poison Control Centers (AAPCC) after the number of people visiting the emergency rooms and calls to poison control centers in the past few weeks substantially increased. The authorities believe it is caused by more lethal versions of the popular drug ‘spice’.
According to the health officials, Spice (K2) is a synthetic drug made from a mixture of plant materials and mind-altering chemicals. It is often called ‘synthetic marijuana’ because its effects are similar to those of marijuana, only more potent.
The officials have stated that from 15 March to 20 April, there have already been about 1,000 cases of people suffering from the adverse effects of spice reported to government poison control centers. They also added that incidents of spice-related illnesses have increased by four times compared to the number of cases reported during the same period in 2014. The AAPCC recorded 172 cases on Thursday, which is the most they have received in a day for this year.
Large numbers of cases have been reported in Alabama, New York, Mississippi, Arizona, New Jersey, Florida, and Texas. Patients have been taken to hospitals due to extreme anxiety, violent behavior, and delusions.
Authorities have stated that they don’t know whether the cases of spice-induced illnesses this month can be attributed to an increase in usage of spice or to a newly formulated version that is more potent and lethal than the original.
Mark Ryan, director of the Louisiana Poison Center, said, “We had one hospital in the Baton Rouge area that saw over 110 cases in February. That’s a huge spike. There’s a large amount of use going on. When one of these new ingredients—something that’s more potent and gives a bigger high—is released and gets into distribution, it can cause these more extreme effects.”
The US Drug Enforcement Administration (DEA) has stated that they are investigating the matter seriously.